Alert archive / Utah / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 6, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 8, 2003, 6:09 PM MDT for Cache County, Utah. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 6:09 PM MDT (00:09 UTC)
- Expired
- May 8, 2003, 6:35 PM MDT
- In force
- 26 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Cache County, UT
The radar
The Salt Lake City radar (KMTX), 65 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 090009 SVRSLC UTC005-090035- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 608 PM MDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CACHE COUNTY IN UTAH THIS INCLUDES THE CITY OF LOGAN * UNTIL 635 PM MDT * AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF HYRUM...OR ABOUT 12 MILES EAST OF BRIGHAM CITY...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER HYRUM AT 630 PM MDT OVER PROVIDENCE...3 MILES SOUTH OF LOGAN AT 645 PM MDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 4151 11181 4151 11172 4174 11172 4173 11202
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:00 PM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 8, 4:00 PM MDT, 2 hours 9 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 PM MDT THU MAY 8 2003
.SYNOPSIS...A SERIES OF PACIFIC STORM SYSTEMS WILL AFFECT THE GREAT
BASIN INTO THIS WEEKEND.
.DISCUSSION...UPPER LEVEL LOW MOVING INTO NORTHWEST NEVADA LATE THIS
AFTERNOON WITH A GOOD VORT LOBE MOVING INTO SOUTHWEST UTAH. SCATTERED
SHOWERS AND THUNDERSTORMS ARE MORE PREVALENT OVER WESTERN UTAH WITH
SOME DEVELOPMENT OVER THE EAST. SOME OF THESE STORMS ARE QUITE STRONG
WITH THE INITIAL VORT MAX. THE AREA OF SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE TONIGHT AND SWING THROUGH NORTHERN UTAH AND
SOUTHEAST IDAHO AS COLDER AIR FILTERS INTO THE AREA. COLDER AIR
FILTERS IN BEHIND THIS WAVE OF PRECIP AND ASSOCIATED COLD FRONT. SNOW
LEVELS WILL LOWER TO NEAR 6000 FEET BY MORNING. JET AXIS SWINGS UP
INTO SOUTHERN UTAH BEHIND THE WAVE AS WELL PROVIDING ADDITIONAL LIFT.
HAVE DECIDED WITH GOOD LIFT FROM THIS WAVE AND JET IN FAVORABLE
POSITION...WILL GO WITH A SNOW ADVISORY ACROSS THE MOUNTAINS OR
NORTHERN UTAH/SOUTHEAST IDAHO TONIGHT.
THE LOW MOVES INTO WESTERN UTAH BY FRIDAY MORNING WITH THE 500MB COLD
POCKET WORKING ACROSS UTAH THROUGHOUT THE DAY. SCATTERED SHOWERS WILL
REMAIN OVER MUCH OF THE AREA AS THE AIR MASS REMAINS UNSTABLE. THE
LOW WILL LEAVE THE AREA OVERNIGHT FRIDAY WITH SHOWERS DECREASING
FROM THE WEST AS A QUICK RESPITE AHEAD OF THE NEXT SYSTEM.
BROAD TROUGH LEFT OVER THE INTERMOUNTAIN RANGE WITH THIS LOW MOVING
THROUGH. AT THE TAIL END OF THIS TROUGH A SHORT WAVE WILL MOVE
THROUGH NORTHERN UTAH SATURDAY AFTERNOON AND EVENING. SOME RIDGING
TO TAKE PLACE SUNDAY AS THE LOW MOVES INTO THE PLAINS AND MIDWEST IN
COMBINATION WITH A LOW DIGGING OFF THE WEST COAST. ISOLATED
VALLEY SHOWERS AND SCATTERED MOUNTAIN SHOWERS COULD REMAIN ACROSS THE
NORTH AS THE AIR MASS DOES NOT WARM ALL THAT MUCH. RIDGE BUILDS A
LITTLE MORE MONDAY AS THE LOW CONTINUES TO DEVELOP OFF THE COAST.
IT LOOKS AS THOUGH THE LATEST COUPLE RUNS OF THE GFS HAVE WANTED TO
SPLIT THIS LOW RATHER THAN PUSH IT THROUGH AS THE ECMWF WOULD WANT
TO DO WEDNESDAY. LOOKED AT CANADIAN ENSEMBLES AS WELL...AND THINK
THE SYSTEM HAS A TENDENCY TO SPLIT AND WILL TEND FORECAST TO WARMER
AND A BIT DRIER. HOWEVER...STILL THINK AS THE TROUGH MOVES THROUGH
WILL SEE SOME MOUNTAIN SHOWERS PREDOMINANTLY. RIDGE BUILDS BACK
THURSDAY.
SLC 8534 CDC 6421 NELSON
.SLC...SNOW ADVISORY NORTHERN UTAH MOUNTAINS AND EXTREME SOUTHEAST
IDAHO THROUGH TONIGHT.Hazardous weather outlook, May 8, 7:05 AM MDT, 11 hours 4 minutes before
IDZ024-025-UTZ001>021-WYZ021-091300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 700 AM MDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY A COLD PACIFIC STORM SYSTEM COULD BRING SIGNIFICANT MOUNTAIN SNOWFALL TO UTAH TONIGHT THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE. WCJIN-WYSW
Nearby
Severe Thunderstorm Warnings in Utah, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.